A Reaction to Aspartame?

| Jul 18, 2007

An article in New Zealand's Dominion Post has reported that a young woman in Wellington, New Zealand, was nearly poisoned to death by the aspartame in her chewing gum.

It began about five months ago when Ms. Cormack began suffering crippling muscle cramps and tingling in her hands and feet, followed by heart palpitations, anxiety attacks, depression and skin rashes. Her doctors were mystified, and she thought she was dying. Then she found a clue on the Internet: aspartame poisoning.

Every day for the past few years, Ms. Cormack had chewed up to four packs of sugarless gum sweetened by aspartame (NutraSweet). When her doctor heard about the gum habit, she confirmed aspartame poisoning as the likely culprit in Ms. Cormack's mystery illness. Within 24 hours of giving up the gum, the young woman's symptoms disappeared.

According to the Dominion Post, aspartame is digested into aspartic acid, phenylalanine and methanol, which converts into formaldehyde - a deadly neurotoxin used as embalming fluid. Although the FDA has no concerns about the safety of aspartame, there is still vigorous public debate on the subject, especially on the Internet where Ms. Cormack found her clue.

When we asked our Advisory Board member and expert pharmacist Dr. John White about the strange case of Ms. Cormack and the poison gum, he was less than convinced. "She could have some rare form of sensitivity to aspartame or perhaps to one of the inactive ingredients or coloring agents in the gum," he said. "On the other hand, Ms. Cormack could be suffering from exposure to a cleaning agent, a carbon monoxide leak in her gas heating system, or any one of a thousand other things."

"Just because Ms. Cormack's symptoms subsided after she stopped chewing four packs of gum per day," said Dr. White, "does not prove that the cause of her complaints was aspartame. First, aspartame is used by millions of people with no ill effect. Second, while it is true that aspartame is metabolized to miniscule quantities of formaldyhyde and formate, it is estimated that in order to accumulate enough of these compounds to be harmful, one would have to drink 600 to 1700 cans of diet soft drink containing aspartame at once. That is considerably more than four packs of gum per day."

"Ms Cormack's case is interesting," concluded Dr. White, "but must be viewed in proper perspective. Thousands of people have taken aspartame in study settings with no ill effect, and millions have used aspartame with no ill effect. Any one person can be sensitive to anything; for example, peanuts are enjoyed by many but toxic to a few. My guess is that aspartame is much safer than peanuts. However, if you seem to have an untoward reaction towards a food or an additive or a medication…then listen to yourself, and avoid it."

Click Here To View Or Post Comments

Categories: Food, International, Professional Issues, Type 1 Issues


Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only
  • What's on the Horizon with Diabetes Research and Therapy
See the entire table of contents here!

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter

Latest
Popular
Top Rated
Print | Email | Share | Comments (4)

You May Also Be Interested In...


Comments

Posted by Anonymous on 22 May 2008

What about Sugar-free Jello, and Jello pudding? They both have Aspartame as an ingredient. Please let me know.
I have been diagnosed with borderline diabetes and for the last 18 months I have developed:
Tingling hands, loss of feeling on sole of my left foot, severe loss of strength in my left thigh and calf & my foot drugs (left). I have seen 2 neurologists, had blood tests, MRI, nerve conductor tests on my arm and my leg. No diagnosis, yet. This all started with a broken toe & foot in August 2006. All these symptoms started then. Yes, I have terrible balance - have fallen many times, even though I had 6 months of physical therapy. Thank you, Molly Green

Posted by Anonymous on 2 June 2008

My 13 year old daughter has been drinking diet soda for one year. She has been diabetic for 5 years. In the past year she has been hospitalized 3 times with acidosis. They put her on a 24 hour meter and found she was not reacting to her insulin for up to 2 hours after her injection. They uped her insulin many times. When I read an article about aspartame we discontinued all products containing it. In one day she had 3 lows. I had to lower her pm lantus by 6 units. This is HUGE! Her blood sugars on all under 200 when she had been high it was because I found that her gum had aspartame. That is now gone too! I want the world to know what I know. Who do I write to? Who can I complain to? I want warning labels on all aspartame products so that all consumers know what this drug can do to them and their children. My sons headaches have stopped, my daughter isn't complaining of muscle spasms in her legs. She has a better disposition and is happy to not drink soda because she is convinced that it was distroying her diabetes care. Dawn Neal

Posted by Anonymous on 27 August 2008

When I first moved in with my fiancé I used to drink flavored sugar-free water that contained aspartame and became very ill. I had terrible heart palpitations and felt like I was going to die. I am not diabetic however I had horrible numbing in my hands and feet as well. I went to the hospital several times to have them say I may be under stress and said I had anxiety disorder. My now husband did some research on the internet and found that it could have been the aspartame the whole time. I refuse to have anything sugar-free that contains aspartame and have told family members to do the same. It's frightening that so many people out there may be suffering because of not knowing about this.

Posted by silvereagle1948 on 14 December 2008

Everybody has a story.I put them all together.Nutrasweet affects every organ, including the skin(lupus).It affects the nervous system,immune system,and reproductive system.In other words,it affects the entire human being.Instead of writing to each other why don't everybody vote on one talk show and write to that show?I am not crazy about Dr.Phil,but he would be a good one.Montel Williams is going off the air.It is just an idea. James Russell Sarver,Sr. Chief Silver Eagle


Add your comments about this article below. You can add comments as a registered user or anonymously. If you choose to post anonymously your comments will be sent to our moderator for approval before they appear on this page. If you choose to post as a registered user your comments will appear instantly.

When voicing your views via the comment feature, please respect the Diabetes Health community by refraining from comments that could be considered offensive to other people. Diabetes Health reserves the right to remove comments when necessary to maintain the cordial voice of the diabetes community.

For your privacy and protection, we ask that you do not include personal details such as address or telephone number in any comments posted.

Don't have your Diabetes Health Username? Register now and add your comments to all our content.

Have Your Say...


Username: Password:
Comment:
©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.